Mathematics and Financial Economics

, Volume 3, Issue 3–4, pp 115–138 | Cite as

Foundations of continuous-time recursive utility: differentiability and normalization of certainty equivalents

  • Holger KraftEmail author
  • Frank Thomas Seifried


This paper relates recursive utility in continuous time to its discrete-time origins and provides an alternative to the approach presented in Duffie and Epstein (Econometrica 60:353–394, 1992), who define recursive utility in continuous time via backward stochastic differential equations (stochastic differential utility). We show that the notion of Gâteaux differentiability of certainty equivalents used in their paper has to be replaced by a different concept. Our approach allows us to address the important issue of normalization of aggregators in non-Brownian settings. We show that normalization is always feasible if the certainty equivalent of the aggregator is of the expected utility type. Conversely, we prove that in general Lévy frameworks this is essentially also necessary, i.e. aggregators that are not of the expected utility type cannot be normalized in general. Besides, for these settings we clarify the relationship of our approach to stochastic differential utility and, finally, establish dynamic programming results.


Recursive utility Stochastic differential utility Lévy framework Certainty equivalents Normalization Dynamic programming 

JEL Classification

D81 D91 C61 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barles G., Buckdahn R., Pardoux E.: Backward stochastic differential equations and integral-partial differential equations. Stoch. Stoch. Rep. 60, 57–83 (1997)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Benzoni, L., Collin-Dufresne, P., Goldstein, R.: Can standard preferences explain the prices of out-of-the-money S&P 500 put options? NBER Working Paper W11861 (2005)Google Scholar
  3. 3.
    Bhamra H.S., Kuehn L.-A., Strebulaev I.A.: The levered equity risk premium and credit spreads: a unified framework. Rev. Financ. Stud. 23, 645–703 (2010)CrossRefGoogle Scholar
  4. 4.
    Bhamra, H.S., Kuehn, L.-A., Strebulaev, I.A.: The aggregate dynamics of capital structure and macroeconomic risk. Rev. Financ. Stud. (2010) (forthcoming)Google Scholar
  5. 5.
    Bouchard B., Touzi N.: Discrete-time approximation and Monte Carlo simulation of backward stochastic differential equations. Stoch. Process. Appl. 111, 175–206 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Buckdahn, R., Pardoux, E.: BSDE’s with jumps and associated integro-partial differential equations, preprint (1994)Google Scholar
  7. 7.
    Chew S.: A generalization of the quasilinear mean with applications to the measurement of income inequality and decision theory resolving the allais paradox. Econometrica 51, 1065–1092 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chew S.: Axiomatic utility theories with the betweenness property. Ann. Oper. Res. 19, 273–298 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dekel E.: An axiomatic characterization of preferences under uncertainty. J. Econ. Theory 40, 304–318 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Duffie D., Epstein L.: Stochastic differential utility. Econometrica 60, 353–394 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Duffie D., Lions P.-L.: PDE solutions of stochastic differential utility. J. Math. Econ. 21, 577–606 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Duffie D., Skiadas C.: Continuous-time security pricing: a utility gradient approach. J. Math. Econ. 23, 107–131 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    El Karoui N., Peng S., Quenez M.C.: Backward stochastic differential equations in finance. Math. Financ. 7, 1–71 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Epstein L.: the global stability of efficient intertemporal allocations. Econometrica 55, 329–358 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Epstein L., Zin S.: Substitution, risk aversion and the temporal behavior of consumption and asset returns: a theoretical framework. Econometrica 57, 937–969 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Ethier S., Kurtz T.: Markov Processes: Characterization and Convergence. 2nd edn. Wiley, New York (1986)zbMATHGoogle Scholar
  17. 17.
    Fisher, M., Gilles, C.: Consumption and asset prices with recursive preferences. FEDS Working Paper 98–40 (1998)Google Scholar
  18. 18.
    Jacod J., Shiryaev A.: Limit Theorems for Stochastic Processes. 2nd edn. Springer, Berlin (1987)zbMATHGoogle Scholar
  19. 19.
    Kreps D., Porteus E.: Temporal resolution of uncertainty and dynamic choice theory. Econometrica 46, 185–200 (1978)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Lazrak A., Quenez M.C.: A generalized stochastic differential utility. Math. Oper. Res. 28, 154–180 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Ma C.: An existence theorem of intertemporal recursive utility in the presence of Lévy jumps. J. Math. Econ. 34, 509–526 (2000)zbMATHCrossRefGoogle Scholar
  22. 22.
    Machina M.: ‘Expected utility’ analysis without the independence axiom. Econometrica 50, 277–323 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Schroder M., Skiadas C.: Optimal consumption and portfolio selection with stochastic differential utility. J. Econ. Theory 89, 68–126 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Schroder M., Skiadas C.: Optimal lifetime consumption-portfolio strategies under trading constraints and generalized recursive preferences. Stoch. Process. Appl. 108, 155–202 (2003)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Schroder M., Skiadas C.: Optimality and state pricing in constrained financial markets with recursive utility under continuous and discontinuous information. Math. Financ. 18, 199–238 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Skiadas C.: Recursive utility and preferences for information. Econ. Theory 12, 293–312 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Skiadas C.: Dynamic portfolio choice and risk aversion. In: Birge, J.R., Linetsky V., (eds) Handbooks in Operation Research and Management Science, vol. 15, pp. 789–843. Elsevier, New York (2008)Google Scholar
  28. 28.
    Skiadas, C.: Smooth ambiguity aversion toward small risks and continuous-time recursive utility, preprint. (2008)
  29. 29.
    Svensson L.E.O.: Portfolio choice with non-expected utility in continuous time. Econ. Lett. 30, 313–317 (1989)CrossRefMathSciNetGoogle Scholar
  30. 30.
    Tang S., Li X.: Necessary conditions for optimal control of stochastic systems with random jumps. SIAM J. Control Optim. 32, 1447–1475 (1994)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of FinanceGoethe-UniversityFrankfurt am MainGermany
  2. 2.Department of MathematicsUniversity of KaiserslauternKaiserslauternGermany

Personalised recommendations